Alert archive / Utah / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 71, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 5, 2015, 3:07 PM MDT for Box Elder County, Utah. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2015, 3:07 PM MDT (21:07 UTC)
- Expired
- Aug 5, 2015, 4:00 PM MDT
- In force
- 53 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
County Box Elder County, UT
The radar
The Salt Lake City radar (KMTX), 115 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Elko, NV (KLKN), launched 12:00Z, 9.1 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2518 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
604 WUUS55 KSLC 052107 SVRSLC UTC003-052200- /O.NEW.KSLC.SV.W.0071.150805T2107Z-150805T2200Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 307 PM MDT WED AUG 5 2015 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN BOX ELDER COUNTY IN UTAH... * UNTIL 400 PM MDT * AT 307 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 24 MILES NORTHEAST OF MONTELLO... AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... PARK VALLEY...ROSETTE AND ETNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4167 11404 4188 11335 4155 11321 4140 11404 TIME...MOT...LOC 2107Z 252DEG 25KT 4156 11394 $$ ES
1 follow-up statement
091 WWUS55 KSLC 052124 SVSSLC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 324 PM MDT WED AUG 5 2015 UTC003-052200- /O.CON.KSLC.SV.W.0071.000000T0000Z-150805T2200Z/ BOX ELDER UT- 324 PM MDT WED AUG 5 2015 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT FOR NORTHWESTERN BOX ELDER COUNTY... AT 322 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 27 MILES SOUTHWEST OF PARK VALLEY...OR 31 MILES NORTHEAST OF MONTELLO...MOVING EAST AT 30 MPH. THIS STORM WILL IMPACT UTAH STATE ROUTE 30 BETWEEN GROUSE CREEK JUNCTION AND ROSETTE...AND WILL BRING VERY HEAVY RAIN...LARGE HAIL...AND STRONG GUSTY WINDS TO THE ROADWAY. LOCATIONS IMPACTED INCLUDE... PARK VALLEY...ROSETTE AND ETNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL... DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH AND/OR LARGE HAIL AT LEAST ONE INCH IN DIAMETER. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. && LAT...LON 4167 11404 4188 11335 4155 11321 4140 11404 TIME...MOT...LOC 2122Z 252DEG 25KT 4160 11377 $$ ES
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:29 AM MDT, 4 hours 38 minutes earlier.
Area forecast discussion, Aug 5, 10:29 AM MDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1029 AM MDT WED AUG 5 2015 .SYNOPSIS...A WEAK UPPER LEVEL DISTURBANCE WILL CROSS THE NORTHERN GREAT BASIN TODAY...WITH AN ASSOCIATED WEAK COLD FRONT DROPPING INTO NORTHERN UTAH. A RIDGE OF HIGH PRESSURE WILL BUILD OVER THE REGION ON THURSDAY. AN UPPER LOW WILL LIFT ACROSS THE GREAT BASIN FRIDAY AND SATURDAY. && .DISCUSSION...A SHORT WAVE TROF IS OVER NRN NV AT THIS TIME AND WILL CROSS NRN UT THRU THIS EVE. EXPECT SCATTERED CONVECTION TO SPREAD INTO THE CWA AS THIS FEATURE MOVES IN WITH THE SRN EXTENT ABOUT SALT LAKE COUNTY. THERE IS A TAP OF TROPICAL MOISTURE AT MID AND UPPER LEVELS FEEDING INTO THIS SHORT WAVE FROM THE WEAKENING TROPICAL STORM GUILLERMO OUT NEAR HAWAII AND THIS COULD ASSIST CONVECTIVE COVERAGE AS WE DEEPLY MIX LATER TODAY. THIS WAVE MOVES EAST OF THE CWA AFTER 06Z TONIGHT TAKING THE CONVECTION WITH IT. SHORT WAVE RIDGING BUILDS OVER THE CWA THU WITH THE AXIS OVER EASTERN UT AS A CLOSED LOW APPROACHES THE CA COAST. THIS TAPS TROPICAL MOISTURE FROM OLD MEXICO THAT STARTS TO SPREAD INTO SWRN UT BY 00Z FRI AND ACROSS THE CWA OVER THE NEXT 24 HOURS. THIS WILL LIKELY BRING WIDESPREAD PRECIP TO THE AREA. UPDATED EARLIER TO INCREASE SKY COVER NORTH AND EXTEND CHANCE POPS OVER THE N INTO THIS EVE. NO ADDITIONAL UPDATES PLANNED AT THIS TIME. && .AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT KSLC THROUGH THE AFTERNOON UNTIL THE ARRIVAL OF A COLD FRONT AROUND 00Z THEN SWITCH TO NORTHWEST. ISOLATED THUNDERSTORMS COULD BRING ERRATIC STRONG GUSTS AROUND THE TIME THE COLD FRONT PASSES OR BETWEEN ABOUT 23Z- 03Z. && .FIRE WEATHER...SOUTHWESTERLY WINDS WILL STRENGTHEN LATE THIS MORNING INTO THE AFTERNOON HOURS ACROSS MUCH OF THE AREA. ALONG WITH THIS INCREASE IN WINDS...RH VALUES ARE EXPECTED TO FALL INTO THE TEENS BY EARLY AFTERNOON. THIS WILL BRING CRITICAL FIRE WEATHER CONDITIONS TO FAR SOUTHERN UTAH THIS AFTERNOON INTO EARLY THIS EVENING AND HAVE ISSUED A RED FLAG WARNING FOR THIS. THIS IS IN ADVANCE OF A WEAK COLD FRONT WHICH WILL CROSS NORTHERN UTAH LATE THIS AFTERNOON THROUGH THIS EVENING...BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS TO FAR NORTHERN UTAH. HIGH PRESSURE WILL BRIEFLY STRENGTHEN THURSDAY...BEFORE MONSOON MOISTURE SURGES NORTHWARD ACROSS THE AREA LATE THURSDAY NIGHT THROUGH FRIDAY. WETTING RAINS WILL BE LIKELY ACROSS MUCH OF THE AREA WITH THIS MOISTURE RETURN BEFORE DRIER AIR SPREADS BACK TO THE REGION FROM THE SOUTHWEST BEGINNING SATURDAY. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR UTZ497-498. WY...NONE. && WILENSKY FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 5, 8:55 AM MDT, 6 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 855 AM MDT WED AUG 5 2015 UTZ001>016-019>021-517-518-WYZ021-061200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 855 AM MDT WED AUG 5 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT HAZARDOUS FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS FAR SOUTHWEST AND SOUTH CENTRAL UTAH THROUGH EARLY THIS EVENING. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON AND EARLY EVENING ACROSS NORTHERN UTAH. STRONG GUSTY WINDS WILL BE POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SHOWERS AND THUNDERSTORMS ARE EXPECTED LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT STATEWIDE. SOME OF THESE THUNDERSTORMS MAY BE STRONG FRIDAY AFTERNOON AND EVENING WITH GUSTY WINDS AND SMALL HAIL. IN ADDITION...ANY THUNDERSTORMS DURING THIS PERIOD WILL HAVE THE POTENTIAL FOR HEAVY RAINFALL AND ISOLATED FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 8:19 AM MDT | Red Flag Warning | SLC | Garfield, Kane, San Juan, Washington, Wayne | 12 hr |
| Aug 5, 3:58 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 62 min |
| Aug 5, 4:59 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder | 31 min |
| Aug 5, 5:27 PM MDT | Special Weather Statement | SLC | Cache | 63 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.